Aa
A
A
A
Close
Anxiety Community
23k Members
Avatar universal

Effexor XR

I started taking effexor XR a little over a month ago after for almost a month i had experienced EXTREME panick attacks and anxiety (along with an array of other symptoms, which were mainly just in my head). I've had cat scans and blood work and x-rays, it all came back perfect. My doctor had me take 37mg for the first week, then 75mg for the second week and 150mg the third week. I've been on 150mg for about 17 days now. When i first started taking it I got diahrrea for the first day and some dizzyness. When I upped to 75mg I got diahrrea for the first day again, but I got REALLY tired, like I was tired ALL the time for about 3 days. I'd wake up feeling really dizzy and stuff. I got quite a few of the side effects on 75mg/150mg. Including abnormal vision, chronic yawning, dizzyness, sometimes drowsiness etc.

Although the medication has been helping me alot and alot of the side effects have for the most part tapered off or gone away completely. I've been feeling really strange lately (last week or so). I can't explain it. I just feel strange. This morning I woke up COMPLETELY out of it (yesterday morning and the morning before were similiar, though it really hit a peak this morning) I couldn't comprehend anything. It was so bad I almost panicked because i felt like brain dead almost. For ths whole day i've felt really dizzy, get some weird headaches that come and go and I almost seem to be getting abnormal vision again. Not blurry vision or even distorted or anything, it just looks, odd....Like I said, it's really hard to explain. I almost start to feel like im panicking from it at points, then I feel these strange sensations in my head.

the thing is. I don't know if this is just another side effect and if i need to just give it more time or if i should go back to the dr immediatly, I was gonna give it another week but I don't know.... I don't know because there's soooo many different side effects and you can feel so many different weird stuff as it is from this drug. Everything else is pretty much normal besides this weird feeling im getting. I'm tired of going to doctors constantly.
I'm thinking maybe its stress combined with the drug? Cause the last few days were extremely stressful for me. My girlfriend of 2 years and I had a really bad falling out and life has been generally stressful (i've been unemployed too and money has been a REAL  problem)
4 Responses
1042487 tn?1275283499
It can take several trial errors until you find a drug that will suit you well.

The symptoms you are still having after being on the drug for over a month are suggesting it's not working right for you.

There are many antidepressants out there and even a new Effexor called Pristiq... Maybe you can have less side-effects on it.

Generally I don't suggest SNRIs for people with anxiety but it seems to work well for many.

Have you ever tried a SSRI like Zoloft or Lexapro?

M4
219241 tn?1413541365
I was on Aropax and had very similar reactions you are having on Effexor. I went onto Effexor XR and found again, similar reaction.
I was on Effexor (non slow release) for many years and did well on it. Unfortunately the pharmaceutical company stopped  making it and I had to go cold turkey coming off it.  The XR doesn't agree with my digestive system! Don't ask! LOL

I have been on many different anti-depressants and would suggest you go back and tell of your side effects. Believe me, the docs will understand.

You might try something else. But DO NOT stop taking your Effexor at all, till you are told to by the doctor. They will often let you wean off one, (it's the pits, sadly, but the brain can't cope any other way) and put you on something else.

Having said all that....I wonder.. have you had your thyroid levels checked? It is now becoming apparent to many doctors that thyroid disease actually mimics depression and/or anxiety attacks. I should know... I spent 15 years battling this and am now an advocate of getting people off A-D's and treated correctly.

I was on Effexor for over 8 years before I was able to convince the doctor's it was something else....I was right..it was thyroid illness. Even my own psychiatrist apologised to me for overdosing me all those years, when my results came back for Hashimoto's disease ( a thyroid disease where anti-bodies attack the thyroid killing it off, and making a person in some cases quite paranoid and anxious and depressed)


Avatar universal
Im supposed to be drinking alot of water on this medication....I remember before id always feel better if i drank water, those mental side effects seemed to go away. The last few days i've been drinking barely any water. Could be coinsidence but i'm gonna try a couple days of drinking alot more water.
Avatar universal
thanks for all the input guys. helped me push myself to the dr lol

i forgot one crucial thing the prescribing doctor told me (probably because i was so full of anxiety at the time) - i wasnt supposed to be on 150mg forever. but im now down to 75mg after going back to the dr and im doing alot better. the side effects etc are going down quite gradually, i dont get extremely dazed etc like i did on the 150's
Have an Answer?
Top Anxiety Answerers
Avatar universal
Arlington, VA
370181 tn?1428180348
Arlington, WA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out what can trigger a panic attack – and what to do if you have one.
A guide to 10 common phobias.
Take control of tension today.
These simple pick-me-ups squash stress.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
Want to wake up rested and refreshed?